Medications that increase the risk of falling
There are several ways medications can make a fall more likely to occur. One such way is by causing sedation or confusion. When there is decreased vigilance, things like rugs or clutter are more apt to go unnoticed or interpreted as an obstacle. Alcohol alone or combined with such medications can worsen such hazards. Other medications interfere with a smooth, coordinated gate. Other medications cause orthostatic hypotension. Aging and some diseases can also produce this effect. With changing position to one that is more upright, such as from lying flat to standing, a lot of blood pools in the lower legs. That leads to less blood returning to the heart and thus less pumped to the head and upper extremities. Normally the body can correct for that change quite quickly. Orthostatic hypotension refers to a lack of such a rapid adjustment.
In “Evaluation of the Medication Fall Risk Score” by C. Yazdani and S. Hall (American Journal of Health System Pharmacy, 1/1/2017, e32-39), the medications that are most likely to increase the risk of falls are sedating medications (for example opiates and opioids), some of the antidepressants, certain medications used to treat epilepsy, drugs used to treat psychosis, NSAIDs (non-steroidal anti-inflammatory drugs), and some of the antihypertensive agents.
There are some medications that have what is called an anticholinergic effect. This is a technical term referring to the suppression of the “rest and digest” state of the automatic nervous system. Not many drugs have this as their intended outcome, rather it is a property of a drug that can’t be removed, so to speak. Some of the medication classes listed above have this effect and one member of the drug class may have a stronger anticholinergic effect than another. For example, some tricyclic antidepressants (TCAs) have a prominent anticholinergic effect while another TCA doesn’t. Anticholinergic effects include dry mouth, constipation, sedation, tachycardia (rapid heartbeat) and pain from light from a diminished ability of the pupils to constrict.
Older antihistamines often have such an effect, so keep this in mind when taking diphenhydramine and other such drugs. “Use of medications with anticholinergic-activity and self-reported injurious falls in community-dwelling Elderly” (by K. Richardson, et al, in Journal of the American Geriatrics Society, 63:1561-69, 2015) included research that looked at this important contributor to falls. The authors noted that anticholinergics can increase the fall risk because of sedation as well as possible confusion and blurred vision. They also noted that older individuals tend to have the most problems with anticholinergics.
Considering that one-third of those over age 65 fall each year, this is no small matter. This 2013 CDC fact was noted in “Urological Implications of Falls in the Elderly: Lower Urinary Tract symptoms and alpha-blocker medications” (L. and J. Schimke, Urologic Nursing, September and October, 2014, pages 223-229). Nocturia – having to get up at night to urinate, as well as urge incontinence (having a sudden intense need to urinate) make falls more likely. Unfortunately, a medication sometimes prescribed for older men with prostate problems – alpha blockers, can cause orthostatic hypotension and thus also contribute to falls. Some of the medications used for urge incontinence have anticholinergic properties that can increase the fall risk. So be careful not to substitute one cause of falls for another.
This article is not intended to replace your health care provider. The intent is to make important